Oklahoma, 2007

Hail in Oklahoma, June 9, 2007

June 9, 2007 · NWS OUN · 2 events in 2 counties and zones

A stationary front over northern Texas began lifting north as warm front during the mid afternoon hours. Lift along the front combined with rich low-level moisture allowed for thunderstorms to develop over southeast Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A stationary front over northern Texas began lifting north as warm front during the mid afternoon hours. Lift along the front combined with rich low-level moisture allowed for thunderstorms to develop over southeast Oklahoma. Thunderstorms over Atoka and Coal counties became severe with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 9, 1:47 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 9, 1:47 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
247 PM CDT SAT JUN 9 2007

.SHORT TERM...
VERY UNSTABLE CONDITIONS EXIST ACROSS S OK AND N TX WITH SFC
DEWPOINTS IN LOW 70S AND SBCAPE 3000-4500 J/KG. REMNANT WARM FRONT
LIES SOMEWHERE ACROSS CENTRAL OR S OK BUT IS DIFFICULT TO PINPOINT.
LACK OF A WELL-DEFINED CONVECTIVE FOCUS AND WEAK VERTICAL SHEAR WILL
LIMIT THE POTENTIAL FOR STORM SCALE ORGANIZATION AND WILL LIKELY
LEAD TO RELATIVELY SHORT-LIVED MULTICELL PULSE STORMS. HIGH CAPES
WILL SUPPORT HAIL/MICROBURSTS WITH A FEW STORMS. AREAS FROM I-40 S
HAVE BEEN UPPED TO A SLIGHT RISK OF SEVERE THROUGH MID-LATE EVENING.
CONVECTIVE POTENTIAL WILL LIFT N INTO CENTRAL OK BY EARLY EVENING
AS HIGHER DEWPOINTS AND INSTABILITY SPREAD N... BUT CONVECTIVE
POTENTIAL WILL DECREASE AFTER SUNSET AS LOW LEVELS COOL/STABILIZE.
WILL MAINTAIN LOW POPS AREAWIDE THROUGH MID-LATE EVENING. SIMILAR
CONDITIONS PROGGED ON SUNDAY WITH MODERATE INSTABILITY AND WEAK
CAP.

.LONG TERM...
UPPER LOW CURRENTLY OFF THE S CA COAST WILL BE THE MAIN PLAYER LATER
IN THE WEEK AS IT ARRIVES IN THE PLAINS. LATEST MED-RANGE MODEL
TRENDS HAVE THIS LOW OPENING UP AND EJECTING TO NEAR COLORADO BY
AROUND TUESDAY BEFORE CLOSING OFF AGAIN AND LOITERING OVER THE
CENTRAL OR S PLAINS WELL INTO THE LATTER HALF OF THE WEEK. HIGHEST
POPS WILL BE KEPT IN THE WED/WED NIGHT TIME FRAME... DURING WHICH
TIME MOST OF THE MODELS BRING A FRONT SLOWLY INTO OR THROUGH THE
AREA. BEYOND THU... OPERATIONAL 12Z GFS HAS LIMITED SUPPORT FROM ITS
ENSEMBLE MEMBERS AS FAR AS CUTTING OFF A 500MB LOW OVER OR NEAR OK.
MAJORITY OF THE ENSEMBLE MEMBERS HAVE THIS SYSTEM FARTHER E OR SE...
FROM TX INTO THE LOWER OR MID MS VALLEY BY LATE THU. ALTHOUGH THE
GFS HAS MORE SUPPORT FROM THE 12Z ECMWF... AND TO SOME EXTENT THE
06Z DGEX... WILL OPT TO KEEP PRECIP OUT OF THE FORECAST FROM THU
NIGHT INTO NEXT WEEKEND. TEMPS IN LATER PERIODS ARE FROM THE 12 MEX
WITH ONLY SMALL ADJUSTMENTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  88  71  89 /  20  20  10  20
HOBART OK         69  91  70  93 /  20  20  10  20
WICHITA FALLS TX  72  89  72  91 /  20  20  10  20
GAGE OK           67  88  67  90 /  20  20  20  20
PONCA CITY OK     70  89  71  90 /  20  20  10  20
DURANT OK         71  89  70  89 /  20  20  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

23/24
Hazardous weather outlook, Jun 9, 1:06 PM CST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
206 PM CDT SAT JUN 9 2007

OKZ004>048-050>052-TXZ083>090-101200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
206 PM CDT SAT JUN 9 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH TEXAS
AND MUCH OF THE SOUTHERN HALF OF OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS NEAR AND SOUTH OF INTERSTATE 40.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE THROUGH 10 PM.

IMPACTS...
WINDS TO 65 MPH AND QUARTER SIZE HAIL WILL BE POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGERS IN WESTERN NORTH TEXAS
AND SOUTH CENTRAL AND SOUTHEASTERN OKLAHOMA SHOULD BE READY FOR
SEVERE WEATHER OPERATIONS AT ANY TIME THROUGH LATE EVENING... AND
THOSE FARTHER NORTH ACROSS SOUTHWESTERN AND CENTRAL OKLAHOMA SHOULD
BE PREPARED FOR POSSIBLE SEVERE WEATHER OPERATIONS FROM LATE THIS
AFTERNOON INTO THIS EVENING.

DISCUSSION...
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS NORTHERN
TEXAS INTO SOUTHEASTERN OKLAHOMA AS A WARM FRONT GRADUALLY LIFTS
NORTHWARD THROUGH THE AREA. VERY UNSTABLE CONDITIONS WILL PERSIST
ACROSS THESE AREAS INTO THIS EVENING... BUT WINDS ALOFT WILL REMAIN
WEAK. THESE CONDITIONS WILL FAVOR DEVELOPMENT OF SLOW-MOVING AND
RELATIVELY SHORT-LIVED THUNDERSTORMS KNOWN AS PULSE STORMS. THESE
STORMS WILL HAVE THE POTENTIAL TO BECOME BRIEFLY SEVERE... WITH
LOCALIZED MICROBURST WINDS UP TO 65 MPH AND QUARTER SIZE HAIL THE
MAIN HAZARDS. THE UNSTABLE AIR OVER NORTHERN TEXAS AND SOUTHERN
OKLAHOMA WILL SPREAD NORTH INTO CENTRAL OKLAHOMA... WHICH WILL
INCREASE THE CHANCES OF SCATTERED THUNDERSTORMS DEVELOPING FARTHER
NORTH INTO SOUTHWESTERN AND CENTRAL OKLAHOMA LATER THIS AFTERNOON
INTO THIS EVENING. SEVERE WEATHER CHANCES WILL DIMINISH THIS EVENING
AS INSTABILITY DECREASES WITH THE LOSS OF DAYTIME HEATING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUN 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
A LOW CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS WESTERN AND
NORTHERN OKLAHOMA ON SUNDAY AS A DRYLINE FORMS OVER WEST TEXAS...
AND WEAK UPPER LEVEL DISTURBANCES APPROACH THE REGION. DUE TO HIGH
INSTABILITY... ISOLATED SEVERE STORMS WILL BE POSSIBLE. HOWEVER...
WEAK WIND SHEAR SHOULD PRECLUDE WIDESPREAD SEVERE WEATHER.

THE NEXT SIGNIFICANT CHANCE OF SEVERE STORMS WILL BE NEXT WEDNESDAY
AS A DRYLINE AND COLD FRONT MOVE INTO THE AREA. THUNDERSTORM CHANCES
MAY THEN CONTINUE THROUGH THE END OF THE WEEK AS MOIST FLOW DEVELOPS
NEAR THE ROCKIES... WITH STORMS POSSIBLY MOVING INTO PARTS OF THE
AREA ON ONE OR MORE NIGHTS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

CMS/24

In the hours before

Special weather statement, Jun 9, 2:06 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
306 PM CDT SAT JUN 9 2007

OKZ052-092015-
BRYAN OK-
306 PM CDT SAT JUN 9 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BRYAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER FANNIN COUNTY TEXAS AT 306 PM
CDT...MOVING NORTHWEST AT 5 MPH. HEAVY RAIN AND SMALL HAIL WILL BE
LIKELY WITH THIS STORM AS IT MOVES SLOWLY INTO SOUTHERN BRYAN
COUNTY.  ADDITIONAL STORM DEVELOPMENT IS POSSIBLE.

PEOPLE IN BRYAN COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

CMS
Special weather statement, Jun 9, 2:43 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
343 PM CDT SAT JUN 9 2007

OKZ048-092100-
ATOKA OK-
343 PM CDT SAT JUN 9 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF LANE AT 343 PM
CDT...MOVING NORTH AT 5 MPH.  ANOTHER STRONG STORM WAS NEAR LANE.

THESE STORMS WILL PRODUCE HEAVY RAIN... AND MAY ALSO PRODUCE BRIEF
GUSTY WINDS AND HAIL.

PEOPLE IN ATOKA COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

CMS
Special weather statement, Jun 9, 3:04 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
404 PM CDT SAT JUN 9 2007

OKZ052-092145-
BRYAN OK-
404 PM CDT SAT JUN 9 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BRYAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF COLBERT AT 404 PM
CDT...MOVING NORTHWEST AT 5 MPH. OTHER STORMS EXTENDED EAST AND
NORTHEAST TO UTICA.  EXPECT HEAVY RAIN AND SMALL HAIL WITH THESE
STORMS.

PEOPLE IN BRYAN COUNTY...INCLUDING THE CITY OF DURANT...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY IN CASE THE STORMS INTENSIFY
FURTHER. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

CMS
Special weather statement, Jun 9, 3:06 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
406 PM CDT SAT JUN 9 2007

OKZ048-092130-
ATOKA OK-
406 PM CDT SAT JUN 9 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST OF LANE AT 406
PM CDT...MOVING NORTH AT 10 MPH.

TORRENTIAL RAIN...FREQUENT LIGHTNING...AND SMALL HAIL CAN BE
EXPECTED. WINDS AROUND 50 MPH ARE ALSO POSSIBLE.

The radar

The Norman radar (KTLX), 156 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Atoka

When
June 9, 3:30 PM CST
Where
Atoka County, Caney
Measured
0.88 in hail
Reported by
Public
Coordinates
34.230, -96.220

Hail, Coal

When
June 9, 4:00 PM CST
Where
Coal County, 4.5 mi NW of Tupelo
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.646, -96.476

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41689, 41691.